Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 55, NWS Paducah, KY

April 22, 2005Perry County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Apr 22, 2005, 1:26 PM CDT for Perry County, Illinois. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2005, 1:26 PM CDT (18:26 UTC)
Expired
Apr 22, 2005, 2:00 PM CDT
In force
34 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Perry County, IL

The radar

The Paducah radar (KPAH), 125 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.4 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:50 AM CDT, 9 hours 36 minutes earlier.

Area forecast discussion, Apr 22, 3:50 AM CDT, 9 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
350 AM CDT FRI APR 22 2005

MAIN CONCERNS ARE SEVERE WEATHER CHANCES THIS AFTERNOON AND
EVENING...THEN WITH POSSIBLE WIDESPREAD FREEZE SUNDAY MORNING.

MODELS IN GOOD OVERALL AGREEMENT WITH SYNOPTIC PATTERN NEXT 24
HOURS. PRE FRONTAL SFC TROF MOVING EAST INTO THE REGION THIS MORNING
WITH WEAK MID LVL SHORT WAVE. NUMEROUS THUNDERSTORMS HAVE BROKEN OUT
ALONG AND AHEAD OF THIS SFC FEATURE....BUT INSTABILITY IS MARGINAL
AND MOST OF THE STORMS SHOULD REMAIN BELOW SEVERE LEVELS AS THE AREA
WORKS THROUGH EARLY THIS MORNING. SATELLITE TRENDS AND NUMERICAL
MODELS SUGGEST RAPID CLEARING DURING MID/LATE MORNING...BEHIND THIS
AREA OF STORMS...AS MID LVL DRY PUNCH SWEEPS IN.

THEN...MAIN SURFACE FRONT LOOKS TO MOVE INTO THE WESTERN HALF OF
THE REGION EARLY THIS AFTERNOON...AS STRONG MID LVL SHORT WAVE DIGS
SOUTHEAST INTO THE STL AREA. THESE FEATURES...IN COMBINATION WITH
EXPECTED STRONG SURFACE HEATING...SFC DEW POINTS IN THE LOWER 60S AND
STRONG VERTICAL WIND SHEAR PROFILES SUGGEST THE POSSIBILITY OF RAPID
AND EXPLOSIVE STORM DEVELOPMENT OVER OUR WESTERN AREAS EARLY
AFTERNOON. BEST GUESS FOR STORM INITIATION RIGHT NOW APPEARS TO BE
OVER EXTREME SOUTHEAST MISSOURI AND NEAR THE MISSISSIPPI RIVER IN
WESTERN IL. LARGE HAIL...DAMAGING WINDS AND EVEN A FEW TORNADOES
APPEAR POSSIBLE LATER TODAY...ESPECIALLY ALONG AND EAST OF THE OHIO
AND WABASH RIVERS.

MODELS STILL DEVELOPING VERY DEEP AND CLOSED OFF UPPER LEVEL CYCLONE
JUST TO OUR EAST FOR THE WEEKEND...RESULTING IN MUCH COOLER WEATHER.
WITH STRONG NORTHWEST WINDS...IT WILL BE QUITE BLUSTERY...ESPECIALLY
ON SATURDAY.  HIGH TEMPERATURES SATURDAY WILL BE IN 50 TO 57
RANGE...WITH COOLEST READINGS IN CLOUDIER AREAS OF SW INDIANA AND NW
KY. GFS BRINGS ANOTHER PIECE OF ENERGY DOWN THE BACK SIDE OF THE
UPPER LOW SAT NIGHT...AND COULD CONCEIVABLY RESULT IN SNOW FLURRIES
SAT NIGHT AND SUN MORNING IN SW IN/NW KY...BUT WILL NOT GO QUITE THAT FAR
WITH THE FORECAST RIGHT NOW.

LOWS SUNDAY MORNING WILL FLIRT WITH FREEZING IN MOST AREAS. WINDS
SHOULD STAY UP SATURDAY NIGHT/SUNDAY MORNING...SO A FREEZE WARNING
MAY BE NEEDED...BUT FROST SHOULD NOT BE AN ISSUE DUE TO THE WINDS
STAYING UP.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
.KY...NONE.
.MO...NONE.
.IL...NONE.
.IN...NONE.

&&

GM
Hazardous weather outlook, Apr 22, 11:54 AM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1154 AM CDT FRI APR 22 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-231000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
1154 AM CDT FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON EAST
OF LINE FROM NEAR CADIZ KENTUCKY...TO NEAR MT CARMEL ILLINOIS.  A
SLIGHT RISK EXISTS WESTWARD FROM THE MODERATE RISK AREA...TO A LINE
FROM FULTON KENTUCKY TO MT VERNON ILLINOIS.

RAPID THUNDERSTORM DEVELOPMENT IS EXPECTED EARLY THIS AFTERNOON ALONG
A DRY LINE ACROSS SOUTHERN ILLINOIS AND THE PURCHASE AREA OF WESTERN
KENTUCKY.  THE STORMS WILL QUICKLY BECOME SEVERE...PRODUCING LARGE
HAIL AND DAMAGING WINDS...AS THEY MOVE TO THE EAST NORTHEAST AROUND
35 TO 40 MPH.  THE SEVERE STORMS WILL BECOME MORE NUMEROUS LATER THIS
AFTERNOON OVER THE MODERATE RISK AREA.  THE SEVERE WEATHER THREAT
SHOULD COME TO AN END AROUND 5 PM.

THE POTENTIAL ALSO EXISTS LATER THIS AFTERNOON FOR A FEW STORMS TO
PRODUCE SOME SMALL HAIL OVER SOUTHERN ILLINOIS...AS AN UPPER LEVEL
STORM SYSTEM MOVES INTO THE REGION.

STRONG WEST AND NORTHWEST WINDS WILL ALSO BEGIN GUSTING IN EXCESS OF
30 MPH LATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF FREEZING TEMPERATURES THROUGHOUT THE QUAD STATE
FOR A FEW HOURS SUNDAY MORNING.

THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY NIGHT AND
TUESDAY. SOME OF THESE STORMS COULD BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON OVER WESTERN
KENTUCKY...SOUTHWEST INDIANA AND SOUTHEAST ILLINOIS.

DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 11:14 PM CDTSevere Thunderstorm WarningPAHWhite46 min
Apr 22, 1:49 PM CDTSevere Thunderstorm WarningPAHJefferson41 min
Apr 22, 2:12 PM CDTSevere Thunderstorm WarningPAHFranklin, Williamson33 min
Apr 22, 2:15 PM CDTSevere Thunderstorm WarningPAHWayne45 min
Apr 22, 2:28 PM CDTSevere Thunderstorm WarningPAHHamilton, Saline47 min
Apr 22, 2:59 PM CDTSevere Thunderstorm WarningPAHWayne31 min
Apr 22, 3:04 PM CDTSevere Thunderstorm WarningPAHGallatin26 min
Apr 22, 3:30 PM CDTSevere Thunderstorm WarningPAHWabash45 min
Apr 21, 7:45 PM CDTSevere Thunderstorm WarningPAHFulton, Hickman45 min
Apr 22, 5:00 AM CDTSevere Thunderstorm WarningPAHTodd45 min
Apr 21, 7:27 PM CDTSevere Thunderstorm WarningPAHStoddard48 min
Apr 21, 8:06 PM CDTSevere Thunderstorm WarningPAHCape Girardeau, Scott39 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.